Login | Register

Brush your teeth AFTER antihistamine dose-- or else!

3 replies [Last post]
By Corvallis Mom on Tue, 01-17-06, 17:15

Now here's some news many of us can really use!!

By Charnicia Huggins

NEW YORK (Reuters Health) - Children should brush their teeth after swallowing syrupy cough and cold medications, results of a new study suggest.

"Although some medications are necessary for general health they can be extremely harmful to the teeth if the medicine is given at bedtime or without following proper oral health habits," study author Dr. Carolina Covolo da Costa, of the Federal University of Santa Catarina in Brazil said in a statement from the Academy of General Dentistry.

Her findings are based on a study involving a popular cough medication used to treat respiratory allergies. The syrup was found to be very acidic, while containing no fluoride and only a small amount of calcium -- all factors that could lead to tooth erosion.

To investigate, da Costa and her team studied 70 samples of tooth enamel immersed in various solutions to simulate the normal oral environment during the day and at night for 10 days. An antihistamine cough syrup was repeatedly applied to some of the tooth samples and several were also given daily fluoride treatments.

Under the microscope all of the enamel samples exposed to the antihistamine showed signs of erosion, but the fluoride "protected the enamel and thus is capable of diminishing the erosive effect of an acid product," the researchers report in the current issue of General Dentistry, the journal of the Academy of General Dentistry.

"Fluoride was considered the fundamental key for the preservation of sound dental tissue in a situation where daily acid challenges were present," Da Costa's group says. Although this study was done in the lab on tooth enamel samples, they believe fluoride "probably will do the same" for people.

In light of the findings, "parents need to be aware that long-term use (of syrupy cough medications), especially at bedtime, could cause an increased risk of tooth decay," according to Dr. Paul Bussman, a spokesperson from the academy.

He explained that the effect is "very much similar to allowing a child to drink juice before bedtime," in that there is "no saliva, increased sugar, increased attack from acid-producing bacteria (and an) increased risk of decay."

Preventing dental erosion of this nature is as simple as maintaining good dental habits, however. "Brushing and flossing is a very important part of the prevention," Bussman told Reuters Health. "If there is no bacteria or plaque to convert the sugar to acid, the risk of decay decreases," he explained.

However, he acknowledged that there is "very little concern" among dentists about dental erosion resulting from cough syrups and similar medications, "as long as the exposure is short term and not used on a regular basis."

SOURCE: General Dentistry, January-February 2006.

Groups: None
By qdebbie1 on Sun, 01-22-06, 16:10

My son has been taking zyrtec for years.
We do not eat a lot of sweets and he is a regular brusher but he just had a tooth(baby) removed because it had such a big cavity.
Good info...thanks

Groups: None
By on Sun, 01-22-06, 18:56

Despite regular and thorough brushing, Shane's baby teeth were riddled with cavities. My girls (no allergies) had no cavities. As he is grown, his need for meds reduced considerably....and his permanent teeth are fine.

I've always wondered why. This really makes sense, because the meds were always given AFTER his nightly teeth brushing. It just never occurred to me.

Geez!

Groups: None
By Corvallis Mom on Sun, 01-22-06, 19:59

Yes, us too... that's why I thought it was so interesting. I may point it out to our dentist next time we are there. They have in your chart what meds you take, so they could give a heads up about it for kids like my DD.

Groups: None

Peanut Free and Nut Free Directory

Our directory is highlights our favorite products for people with peanut and nut allergies.